«Reliving Robbins
Teacher's Wisdom»
Table of Contents

Your Body

By Jennifer Stahl


During her senior year of high school, Jen Thompson’s shins started to hurt. She shrugged it off as shin splints, and started popping Advil to get through class. It turned out she had stress fractures in both of her tibia, which she didn’t discover until she visited a doctor five months later. With the help of daily Advil, ice, and prescription strength painkiller Celebrex, she ignored the problem to make it through her last Nutcracker season with her local training company Southold Dance Theater in Indiana. “My body was pretty much numb,” Thompson says, “but I could definitely feel the pain at the end of the day, which wasn’t a good sign.”

 

After the run, she had to stop dancing for three months because she’d waited so long to get a diagnosis. It was a year before she could jump or do pointe work again. “I should have taken the pain more seriously the moment my shins started hurting,” says Thompson, now a dancer with Jennifer Muller/The Works. “With the help of medicine, I overlooked something I should have caught.”

 

Dancers will do just about anything to keep moving. Over-the-counter painkillers can be a great way to get through rehearsals when you’ve got minor aches or soreness. But Dr. Lisa Callahan, co-director of Women’s Sports Medicine Center at the Hospital for Special Surgery in New York City, says, “Just because it’s over-the-counter doesn’t mean there are no side effects.” You need to know what the chemicals are doing inside your body—and remember that pills have their limits. If the pain doesn’t fade after a couple of days, your body is telling you something is wrong. Only a doctor can get to the root of the problem.

 

There are two main kinds of over-the-counter pain relievers: acetaminophen (Tylenol) and non-steroidal anti-inflammatory drugs (NSAIDs), which include aspirin, ibuprofen (Advil), and naproxen (Aleve). While both kinds will decrease pain, most dancers reach for NSAIDs because they also reduce inflammation.

 

NSAIDs have more side effects, mostly in the gastrointestinal tract. If you exceed the maximum dosage, they can cause nausea, vomiting, and acid reflux. Long-term use can lead to stomach ulcers. Dr. Robert Jackson, a physician at Methodist Hospital’s Center for Performing Arts Medicine who works with Houston Ballet dancers, always recommends eating before taking NSAIDs to avoid indigestion. Since NSAIDs also influence blood flow to the kidneys, make sure to stay well-hydrated so that you don’t retain salt, which will raise your blood pressure.

 

While studies are not conclusive, there is a chance that NSAIDs adversely affect bone healing. To be on the safe side, Callahan advises taking acetaminophen if you’ve injured a bone, and NSAIDs to reduce inflammation around any other type of injury.

 

Acetaminophen has fewer side effects, but it does have an impact on the liver. It can even lead to liver failure in extreme circumstances. You’re at a greater risk if you’ve ingested other substances that are also metabolized by the liver (such as alcohol and certain other medications) or if you aren’t eating enough.

 

No over-the-counter pills should be taken for more than a few days at a time. “If it’s a slow healing injury,” says Jackson, “I’ll tell a patient to take the medication for two weeks, then take two weeks off and see how the body reacts.” Done under a doctor’s supervision, this strategy reduces the risk of side effects. It also helps many dancers realize that their body may not need as much medication.

 

Doctors disagree about whether it is dangerous to take pain relievers before dancing. “In general, it’s not a great idea to take something just so you can perform,” says Callahan. Some believe that if you can’t feel the pain, you’re more likely to make an injury worse. But, Jackson says, over-the-counter drugs won’t mask pain that much: “If you’re injuring an already sprained ankle even more, you’re gonna feel that.” While dancing on an injury is always risky, if you do it, NSAIDs will reduce inflammation so that extra fluid won’t distort surrounding tissues.

 

Many dancers avoid pills altogether. Ice reduces pain and is a natural anti-inflammatory. A massage can enhance blood flow to the area, which promotes healing. Topical ointments such as arnica have fewer side effects than pills because they are only absorbed in the area where you apply them, instead of sending chemicals throughout the body.

 

But most importantly, don’t fear the doctor. A dance medicine specialist is your best ally in keeping your body—and long-term career—healthy. And schedule a visit right away, because the longer you wait, the longer it will take to recover and get back to dancing, pain-free.

 


Jennifer Stahl is
Dance Magazine’s education editor.

«Reliving Robbins
Teacher's Wisdom»
Table of Contents